Illinois, 2018

Blizzard in Illinois, November 25 to 26, 2018

November 25 to 26, 2018 · NWS ILX · 5 events in 5 counties and zones

A deepening area of low pressure tracked from southeast Kansas during the early morning of November 25th to northwest Ohio by the morning of November 26th. Precipitation began as rain across central Illinois, but changed to snow west of the Illinois River by mid to late afternoon of the 25th.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A deepening area of low pressure tracked from southeast Kansas during the early morning of November 25th to northwest Ohio by the morning of November 26th. Precipitation began as rain across central Illinois, but changed to snow west of the Illinois River by mid to late afternoon of the 25th. Moderate to heavy snow occurred through the evening, accompanied by thunder at times. Once the low passed to the northeast, the snow gradually diminished by the early morning of November 26th. Total snowfall ranged from 8 to 14 inches, with the maximum measured amount within the National Weather Service Lincoln County Warning Area (CWA) being 13.4 inches just east of Rio in northwest Knox County. Strong northwesterly winds gusting 45-55mph on the back side of the departing storm system created whiteout conditions west of the Illinois River. Numerous roads were closed due to considerable blowing and drifting snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Nov 25, 12:38 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Nov 25, 12:38 PM CST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1238 PM CST Sun Nov 25 2018

.UPDATE...
Issued at 1238 PM CST Sun Nov 25 2018

Headline adjustment and updated forecast recently issued. Have
upgraded entire Winter Storm Watch and a portion of the winter
weather advisory to a Blizzard Warning. This is in effect tonight
(6 PM to 6 AM) along and west of a Cass to Woodford Co. line. This
is a rare occurrence and a quick stat check shows about 1000 days
since ILX has issued a Blizzard Warning. Farther south and east,
advisory has been expanded east to the I-55 corridor. Finally, for
areas not covered by winter wx headlines, a wind advisory has
been issued for tonight due to gusty NW winds behind the cold
front. All headlines cover the 6 PM to 6 AM timeframe.

As mentioned in the earlier update, conditions continue to favor
significant impacts for the NW CWA tonight. Deep surface low now
in south central MO will track NE to near KCMI/KDNV by 06z with
pressure near 995 mb. Stronger upper level features have developed
a significant deformation zone induced snow area now in eastern
Kansas to western MO. This is what will bring the bulk of our
accumulation this evening and into the overnight after increasing
cold advection brings thermal profiles below 0C from the NW.
Forcing and elevated instability points to heavy snow rates
1-2"/hr this evening across the area near and NW of the IL River
Valley. This will combine with north/northwest winds on the back
side of the low gusting to 40 kts to produce blizzard conditions.
Northern Knox and Stark counties are now near the max snowfall
axis where isolated 10"-12"+ amounts are possible. Travel will
quickly become difficult to impossible in the warning area as the
evening progresses.

Farther southeast in the advisory area, lower snow
amounts in the 1-3" range will still create additional hazards due
to 40-45 mph gusts. However, liquid:snow ratios will be higher
here so at this point expect less severe conditions than farther
NW.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 335 AM CST Sun Nov 25 2018

Winter storm scenario on tap today and tonight. The trends in the
00z guidance were to slow down the progression of the surface low,
and delay the transition from rain to snow. Therefore we extended
the end of the warning and advisory headlines through 12z/6am
Monday. We also delayed the start of the winter weather advisory
until 3 pm this afternoon, since snow chances on the southern
periphery of the system will remain rain a bit longer. The winter
storm warning for Knox, Stark and Marshall was left alone to
start at Noon, which was primarily driven by the potential for a
band of frontogenetically forced rain/snow already by 10 am across
our far northern counties. Any snow the reaches the ground at the
onset could quickly create slippery travel conditions. A shift
back to rain could occur, as a surge of warm air shifts the
rain/snow line northward for a couple hours this afternoon.

The delay in transition from rain to snow would normally cause a
significant reduction in snowfall amounts. However, measurable
snowfall should now should extend after midnight, and there also
appears to be enough precipitable water available after the change
to snow tonight to produce advisory and warning levels of snow.
There will likely be a pretty sharp cut-off between significant
snow, and minor snow accumulations, and that line may still shift
north or south with the 12z model runs this morning. The northern
portions of Fulton and Peoria counties may creep up toward warning
levels of snowfall /6+"/, but most likely not for half or more of
either county. Therefore we kept them in the advisory /2-5"/ for
now. Strong north winds gusting to 40 mph will create near white-
out conditions at times. Travel will become hazardous quickly
after the snow begins. The track of the low directly across
central IL near the I-72 corridor will create a brief lull in the
winds near the low, north of the low in the snowfall areas, winds
will remain brisk and increase somewhat as snowfall intensifies
tonight.

The transition from rain to snow looks to occur from west to east
this evening, as the low finally reaches eastern Illinois by
04z/10 pm, with the rain-snow line oriented nearly north to
south. The push of colder air may even surge faster on the
southwest flank for a few hours this evening, directly behind the
low track, before dynamic cooling helps to change rain to snow
across northern counties as well. Deformation zone snows will
continue in the headline counties until later tonight, with the
bulk of the snow accumulation coming between 7 pm and 3 am.

Even after the snow ends late tonight from west to east, gusty
N-NW winds will continue on Monday, and hazardous travel will
linger through the morning commute to start the week.

.LONG TERM...(Monday through Saturday)
ISSUED AT 335 AM CST Sun Nov 25 2018

Strong isentropic downglide and dry air entrainment will shut down
snowfall Monday morning. A few flurries or light snow showers
could linger east of I-57 for a few hours, otherwise expect a
blustery morning, with wind chills in the single digits in many
areas. Clouds are expected to linger through the afternoon, as
high temperatures struggle to reach the middle 20s near Galesburg.
Southern areas with minimal snow cover should be able to reach
the middle 30s for highs, which is still well below normal.

An expansive upper trough will dominate the eastern half of the
lower 48 states for at least through mid-week, providing a steady
flow of cold Canadian air into the region. Much below normal
temperatures will continue through Wednesday, with overnight lows
dipping into the single digits toward Galesburg Monday night and
Tuesday night. Wind chills will likely dip below zero across the
north both nights.

A gradual warming trend is expected for late week, as the upper
trough shifts toward the East Coast and a zonal upper level flow
establishes across the Midwest. The faster west-east flow will
push a couple shortwaves across Illinois Thursday through Friday
night, with periods of rain and snow during that time. The ECMWF
and Canadian deepen an upper low deep into the central Plains on
Saturday, while the GFS keeps the low farther north. The consensus
averages out to a wet signal for Saturday, with widespread rains
and strong southerly surface winds helping increase surface
temperatures. Highs will climb back into the 40s to low 50s
Saturday afternoon.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1133 AM CST Sun Nov 25 2018

Very complicated scenario for the 18Z TAF set. Surface low will be
tracking roughly along a KALN-KDNV line this evening.
East/southeast winds will quickly turn northwest, and are expected
to gust 30-40 knots. Had to go with a short period of variable
winds at KDEC/KCMI where the low goes nearly overhead, otherwise
it will be a quick counter-clockwise switch from east to
north/northwest winds this evening. Kept a mention of LLWS in for
a few hours in areas a bit more distant from the low track, mainly
KSPI and KPIA.

First round of rain has passed KPIA recently. Main precipitation
area will begin to move into there around 20Z and spread east.
Rain/snow transition should reach KPIA toward 00Z and KSPI/KBMI
toward 06Z. Can't rule out some thunder as well, which would be
early evening and most likely around KSPI/KPIA, but confidence is
not high enough to include just yet.

Widespread MVFR conditions early afternoon will lift for a time,
but ceilings quickly drop below 1,000 feet as the rain starts to
move in. Some improvement is expected later in the period, though
largely remaining MVFR through 18Z.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 6 PM this evening to 6 AM CST Monday for
ILZ043>046-052>057-061>063-066>068-071>073.

Blizzard Warning from 6 PM this evening to 6 AM CST Monday for
ILZ027>031-036-037-040-041-047.

Winter Weather Advisory from 6 PM this evening to 6 AM CST
Monday for ILZ038-042-048>051.

&&

UPDATE...25
SHORT TERM...Shimon
LONG TERM...Shimon
AVIATION...Geelhart
Hazardous weather outlook, Nov 25, 12:09 PM CST, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1209 PM CST Sun Nov 25 2018

ILZ027>031-036-037-040-041-047-261200-
Cass-Fulton-Knox-Marshall-Mason-Peoria-Schuyler-Stark-Tazewell-
Woodford-
1209 PM CST Sun Nov 25 2018

...BLIZZARD WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM CST
MONDAY...

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois, mainly along and west of the
Illinois River.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Rain will quickly change to snow late this afternoon and early
evening, continuing much of the night. The greatest accumulations
will be in areas north of a Macomb to El Paso line, where 5 to 8
inches are likely, and may be closer to 10 inches near Galesburg.
Totals of 3 to 5 inches are more likely closer to Beardstown and
Havana. Northwest winds gusting from 40 to 45 mph will cause
whiteout conditions in open areas tonight. Travel is not advised
after sunset.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Behind the storm system, more unseasonably cold air will affect
the area. Wind chills will be in the single digits each morning
from Monday through Wednesday, and fall below zero in some areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be required. However, reports of snow
accumulations of 1 inch or greater would be appreciated.

ILZ043-052-053-261200-
Christian-De Witt-Macon-
1209 PM CST Sun Nov 25 2018

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM CST
MONDAY...

This Hazardous Weather Outlook is for portions of central
Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated thunderstorms are possible this afternoon, but they are
not expected to be severe.

Rain is expected to change to light snow later this evening.
Accumulations up to an inch will be possible along the I-72
corridor west of Springfield. Northwest winds gusting to around 40
mph may cause some localized blowing snow.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Behind the storm system, more unseasonably cold air will affect
the area. Wind chills will be in the teens by early Monday
morning, with single digits Tuesday and Wednesday mornings.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be required.

ILZ038-042-048>051-261200-
Logan-McLean-Menard-Morgan-Sangamon-Scott-
1209 PM CST Sun Nov 25 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
6 AM CST MONDAY...

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated thunderstorms are possible this afternoon, but they are
not expected to be severe.

Rain will change to snow this evening. Accumulations of 1 to 2
inches are expected from Jacksonville to Bloomington, with around
an inch near Springfield. In addition, northwest winds gusting
around 40 mph this evening will cause some blowing and drifting
snow.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Behind the storm system, more unseasonably cold air will affect
the area. Wind chills will be in the single digits each morning
from Monday through Wednesday, and fall below zero in some areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be required. However, reports of snow
accumulations of 1 inch or greater would be appreciated.

ILZ044>046-054>057-061-261200-
Champaign-Coles-Douglas-Edgar-Moultrie-Piatt-Shelby-Vermilion-
1209 PM CST Sun Nov 25 2018

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM CST
MONDAY...

This Hazardous Weather Outlook is for east central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated thunderstorms are possible this afternoon, but they are
not expected to be severe.

Rain is expected to change to light snow later tonight. While
accumulations will be minor, roads may become slippery as
temperatures quickly fall below freezing late tonight.

Northwest winds will gust to around 40 mph after midnight.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Behind the storm system, more unseasonably cold air will affect
the area. Wind chills will be in the teens by early Monday
morning, with single digits Tuesday and Wednesday mornings.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be required.

ILZ062-063-066>068-071>073-261200-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
1209 PM CST Sun Nov 25 2018

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM CST
MONDAY...

This Hazardous Weather Outlook is for southeast Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated thunderstorms are possible this afternoon, but these are
not expected to be severe.

Northwest winds will gust to around 40 mph after midnight.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Behind the storm system that will produce heavy snow well to our
northwest late today and tonight, another surge of unseasonably
cold air will affect the area. Wind chills will range from 10 to
15 by early Monday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be required.

Geelhart

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 blizzard. Local standard time, as filed.

Blizzard, Knox

When
November 25, 2:15 PM CST to November 26, 4:30 AM CST
Where
Knox forecast zone
Reported by
COOP Observer
Coordinates
40.932, -90.213 (the zone’s center; the record gives no point)

Numerous weather observers reported 8 to 14 inches of snow across Knox County...including 13.4 inches 3 miles east of Rio and 13.2 inches in Altona. The snow was accompanied by thunder at times during the evening of November 25th. Winds gusting 45-50mph created whiteout conditions and produced snow drifts of 3-6 feet deep. Numerous power outages occurred and several motorists were stranded on rural roads due to the snow.

Blizzard, Fulton

When
November 25, 4:30 PM CST to November 26, 5:30 AM CST
Where
Fulton forecast zone
Reported by
COOP Observer
Coordinates
40.473, -90.207 (the zone’s center; the record gives no point)

Numerous weather observers reported 5 to 10 inches of snow across the northwest half of Fulton County...with 2 to 5 inches southeastward to the Illinois River. Winds gusting 45-50mph created whiteout conditions and produced snow drifts of 3-5 feet deep. Scattered power outages occurred and several motorists were stranded on rural roads due to the snow.

Blizzard, Stark

When
November 25, 4:30 PM CST to November 26, 5:30 AM CST
Where
Stark forecast zone
Reported by
COOP Observer
Coordinates
41.093, -89.797 (the zone’s center; the record gives no point)

Numerous weather observers reported 6 to 9 inches of snow across Stark County. The snow was accompanied by thunder at times. Winds gusting 45-50mph created whiteout conditions and produced snow drifts of 3-5 feet deep. Numerous power outages occurred and several motorists were stranded due to the snow.

Blizzard, Schuyler

When
November 25, 5:00 PM CST to November 26, 3:30 AM CST
Where
Schuyler forecast zone
Reported by
COOP Observer
Coordinates
40.158, -90.615 (the zone’s center; the record gives no point)

Numerous weather observers reported 2 to 4 inches of snow across Schuyler County. Winds gusting 40-50mph created whiteout conditions at times. Scattered power outages and traffic accidents occurred.

Blizzard, Peoria

When
November 25, 7:00 PM CST to November 26, 5:30 AM CST
Where
Peoria forecast zone
Reported by
COOP Observer
Coordinates
40.788, -89.760 (the zone’s center; the record gives no point)

Numerous weather observers reported 5 to 8 inches of snow across the northwest half of Peoria County...with 2 to 5 inches southeastward to the Illinois River. 6.0 inches was observed in Chillicothe, while Peoria picked up 5.0 inches. Winds gusting 35-40mph created whiteout conditions at times. Numerous power outages occurred and several motorists were stranded on roads across the western part of the county, including I-74.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 794559, 794558, 794562, 794561, 794560.